1) List the differential diagnoses of a low platelet count in the critically ill.

2) A 68-year-old man commenced on continuous renal replacement therapy for Acute Kidney Injury (AKI) following repair of a ruptured abdominal aortic aneurysm is noted to have a platelet count of 40 x 109/L. What is your management of this problem?

[Click here to toggle visibility of the answers]

College Answer

a)

  • Cause of thrombocytopenia in most ICU patients is multi-factorial, due to some combination of following four mechanisms:
    • Increased destruction or consumption
    • Decreased production 
    • Dilution
    • Sequestration
  • Increased destruction 
    • Non-immune mediated – DIC, TTP, HELLP
    • Immune-mediated (drug) – eg Type 2 HITS, Glycoprotein IIb/IIIa inhibitors, NSAIDS, anti-epileptic drugs
    • Immune-mediated (non-drug) – ITP Mechanical – extracorporeal circuits
  • Decreased production
    • Bone marrow suppression – drugs (eg linezolid), toxins, infections, nutritional deficiencies, metastases
  • Dilutional
    • After massive transfusion and fluid resuscitation
  • Sequestration 
    • Splenomegaly
    • Portal hypertension
    • May also be spurious due to clumping of platelets in collection tubes

Management consists of establishing the diagnosis and specific and supportive treatment.

The most likely causes in this patient are:

  • DIC
  • HITS 
  • Other anti-platelet agents
  • Dilutional from massive transfusion

Other causes to be considered if indicated from history or examination

  • Investigations 
    • FBC and Blood film
    • Coagulation screen including DIC screen 
    • HITS screen
    • LFTs 
    • Sepsis screen
    • Consider ADAMTS-13 (for TTP)

Treatment

  • Stop heparin and any other possible causative agents
  • Stop ongoing bleeding
  • Alternative agent for heparin in CRRT and alternative strategy for thromboprophylaxis
  • Platelet transfusion if bleeding, high risk or interventions scheduled
  • Look for and treat sepsis

Discussion

The differential diagnosis of thrombocytopenia in general is presented in a table in the discussion section of Question 11.3 from the first paper of 2012.

At risk of damaging SEO, I will reproduce it here:

Causes of Thrombocytopenia

Decreased platelet production

  • Bone marrow suppression
    • Alcohol toxicity
    • Chemotherapy
    • Congential causes, eg. Fanconi anaemia
    • Myelofibrosis or aplastic anaemia
    • Neoplasm, eg. leukaemia or lymphoma
    • Viral infection, eg. HIV, EBV, Hep C, parvovirus, mumps, rubella, varicella...
    • Nutritional deficiency: B12 and folate deficiency
    • Liver disease - decreased production of thrombopoietin (TPO)

Increased platelet destruction

  • SLE
  • ITP
  • DIC
  • Drugs:
    • Quinine
    • Heparin
    • Valproate
  • Post-transfusion thrombocytopenia
  • Microangiopathic haemolytic anaemia
  • Thrombotic thrombocytopenic purpura-hemolytic uremic syndrome (TTP-HUS)
  • Antiphospholipid syndrome
  • HELLP syndrome in pregnancy
  • Physical destruction in the cardiopulmonary bypass apparatus or circuit
Pseudothrombocytopenia
  • The sample was improperly anticoagulated, and there is platelet clumping on microscopy of the blood film.
  • Send a citrated tube instead- often the EDTA is to blame.
  • Abciximab can cause this, as it is an antibody to the GP IIb/IIIa receptor.

Dilution of platelets

  • Massive transfusion
  • Massive fluid resuscitation

Sequestration

  • Hypersplenism
  • Accessory spleens or splenunculi
  • Hepatic sequestration
  • Extremes of hypothermia

No sensible or specific additions can be made to the non-specific manageemnt suggested by the college in the second part of this question. This patient is probably having his platelets eaten by the dialysis filter, or is developing DIC from sepsis, or he has developed HITS. The bottom line is, you would stop anticoagulating him.

The following list of generic steps applies to thrombocytopenia of any cause:

Minimise platelet destruction

  • Withhold heparin and rationalise the indications for heparin, eg.:
    • Use alternative anticoagulants for the extracorporeal circuit (citrate comes to mind but there are numerous others
    • Use mechanical thromboprophylaxis or LMWH
    • Rationalise the use of dialysis
  • Manage the sepsis with appropriate antibiotics and resuscitation (as sepsis improves, DIC will resolve)
  • Address specific destructive aetiologies with appropriately targeted therapies, eg.:
    • Plasmapheresis for TTP
    • High dose methylprednisone for MAHA
    • Delivery for HELLP

Maximise platelet production

  • Ensure supply of haematinics is uninterrupted
  • Optimise nutrition, focusing on vitamins and trace elements
  • Withhold or rationalise any drugs which are bone marrow toxins
  • Correct the correctable causes of bone marrow failure and liver disease
  • Think about thrombopoietin receptor agonists (eg. eltrombopag) - some promising results have come from the RAISE trial (Cheng et al, 2010)

Protect the patient from complications of thrombocytopenia

  • Cancel or postpone all nonessential invasive procedures
  • Cover unavoidable procedures with transfusion of pooled platelets (up to a level of 50)
  • For neurosurgical procedures (or lumbar puncture, etc) aim for a level above 100
  • Otherwise, keep the level above 20
    (the above numbers derived from recommendations made by Van der Linden et al, 2012)

References

References

Stasi, Roberto. "How to approach thrombocytopenia." ASH Education Program Book 2012.1 (2012): 191-197.

UpToDate: Approach to the adult patient with thrombocytopenia.

Casonato, A., et al. "EDTA dependent pseudothrombocytopenia caused by antibodies against the cytoadhesive receptor of platelet gpIIB-IIIA." Journal of clinical pathology 47.7 (1994): 625-630.

Castro, Christine, and Mark Gourley. "Diagnostic testing and interpretation of tests for autoimmunity." Journal of Allergy and Clinical Immunology 125.2 (2010): S238-S247.

Arepally, Gowthami M., and Thomas L. Ortel. "Heparin-induced thrombocytopenia." New England Journal of Medicine 355.8 (2006): 809-817.

Chong, B. H., J. Burgess, and F. Ismail. "The clinical usefulness of the platelet aggregation test for the diagnosis of heparin-induced thrombocytopenia." Thrombosis and haemostasis 69.4 (1993): 344-350.